Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 11, NWS Charleston, WV

March 23, 2005Boone County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2005, 1:54 PM EST for Boone County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 1:54 PM EST (18:54 UTC)
Expired
Mar 23, 2005, 2:30 PM EST
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 231854
SVRRLX
WVC005-231930-
/O.NEW.KRLX.SV.W.0011.050323T1854Z-050323T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA

* UNTIL 230 PM EST

* AT 152 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF MADISON...OR 8 MILES
  NORTHEAST OF LOGAN...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3796 8191 3797 8192 3798 8198 3803 8191
      3805 8195 3806 8194 3819 8169 3818 8167
      3806 8156 3794 8178

$$

29
1 follow-up statement
000 
WWUS51 KRLX 231924
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EST WED MAR 23 2005

WVC005-231934-
/O.CAN.KRLX.SV.W.0011.000000T0000Z-050323T1930Z/
BOONE WV-
224 PM EST WED MAR 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY...NOT BEFORE PRODUCING PENNY SIZE HAIL IN THE VICINITY OF 
ORGAS. 

LAT...LON 3796 8191 3797 8192 3798 8198 3803 8191
      3805 8195 3806 8194 3819 8169 3818 8167
      3806 8156 3794 8178

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:29 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 23, 1:29 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
129 PM EST WED MAR 23 2005

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

MODELS CONTINUE TO ADVERTISE AN UNSETTLED BUT MILD PATTERN FOR THE
END OF THE WEEK INTO EARLY NEXT WEEK. THERE WILL BE DIFFERENCES IN
THE MODELS AS TO WHICH OF THE SHORT WAVES IN THE VERY ACTIVE ZONAL
FLOW PATTERN ACROSS THE U.S. WILL BECOME THE MAIN PLAYERS. THE
IMPORTANT NOTE IS THAT THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS
AS THE FRONTS ASSOCIATED WITH THE PASSAGE OF EACH SYSTEM DO NOT GET
THAT FAR SOUTH. HOWEVER...WILL NOT AS YET ADDRESS ANY WATER PROBLEMS
AT THIS EARLY DATE. THE GFS WAS FOLLOWED FOR THE DETAILS. ONE LOW
PRESSURE SYSTEM WILL MOVE EASTWARD ACROSS THE NORTHERN PORTION OF
THE CWA ON FRIDAY. MOST OF THE PRECIP WITH THIS SYSTEM WILL BE
ACROSS THE NORTH ALONG THE NEARLY STATIONARY BOUNDARY AHEAD OF THE
LOW...BUT CONVECTION IS LIKELY FARTHER SOUTH.

THE NEXT SYSTEM LOOKS TO BE ONE THAT EJECTS SLOWLY NORTHEASTWARD
FROM THE LOW MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY ON SUNDAY
INTO MONDAY. AGAIN...A SWATH OF CONVECTION WILL PRECEDE THIS SYSTEM
ESPECIALLY ON SUNDAY AND SUNDAY NIGHT.

THERE MAY NOW BE ANOTHER SYSTEM FOR LATER ON WEDNESDAY...BUT WILL
LEAVE FOR LATER SHIFT TO EXAMINE LATER MODEL RUN FOR CONTINUITY.

MAV TEMPERATURE GUIDANCE LOOK GOOD FOR EARLY PERIODS...BUT PERHAPS
TOO WARM FOR THE LATER PERIODS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1250 PM EST WED MAR 23 2005)

AVIATION...

SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE
INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z.  MORE
STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY
AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT.  PKB SHOULD REMAIN IN
IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD
AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER
LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS.
CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN.

PREVIOUS DISCUSSION...
(ISSUED 1015 AM EST WED MAR 23 2005)

SHORT TERM (REST OF TODAY)...

LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS
SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY
WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO
CENTRAL GEORGIA.  SATELLITE IMAGES SHOW LARGE CLEARING AREA
SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE
UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM
RAINS OVER NORTHERN SECTIONS.  SEVERE WEATHER THREAT EXISTS TODAY
ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING
TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION
AS UPPER LOW SHIFTS EASTWARD.  LARGE HAIL LOOKS TO BE THE MAIN
THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK.

MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT
THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF
CONVECTION ARE EXPECTED WITH THE FRONT.  ALSO WARMED UP TEMPERATURES
IN AREAS THAT SHOULD SEE CLEARING.

PREVIOUS DISCUSSION...
(ISSUED 409 AM EST WED MAR 23 2005)

LONG TERM (FRIDAY THROUGH TUESDAY)...
SOME SIGNIFICANT DIFFERENCES BETWEEN MODELS BEYOND DAY 3.  UKMET AND
CANADIAN SLOWER IN MOVING LOW ACROSS REGION OVER WEEKEND.  THESE
MODELS HAVE HAD A BETTER HANDLE ON FEATURES LATELY SO CONTINUED WITH
THIS TREND AS PER PREVIOUS SHIFT.  IT WAS NOTED THAT THE LATEST RUN
OF THE CANADIAN HOWEVER DIFFERED FROM THE UKMET.  BASED ON THESE
DIFFERENCES DECIDED TO STICK WITH ON-GOING FORECAST AND ONLY MAKE
SOME TWEAKS IN BASICALLY TEMPS/POPS.  AFTER THIS WEEKEND WENT WITH A
DRY FORECAST THRU MIDWEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

LONG TERM...JMV

In the hours before

Special weather statement, Mar 23, 12:41 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EST WED MAR 23 2005

WVZ024-231830-
MINGO WV-
1241 PM EST WED MAR 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MINGO COUNTY...

AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WILLIAMSON...OR ABOUT 7
MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 30 MPH.  THIS
STORM WILL BRING BRIEF HEAVY RAIN AND PEA SIZE HAIL.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RED
JACKET...MATEWAN...DELBARTON AND CHATTAROY.

29
Local storm report, Mar 23, 1:27 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 NNE DELBARTON         37.80N 82.14W
03/23/2005  0.75 INCH        MINGO              WV   POST OFFICE

&&

29
Local storm report, Mar 23, 1:52 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             CHAPMANVILLE            37.97N 82.02W
03/23/2005  0.75 INCH        LOGAN              WV   POST OFFICE

            HAIL COVERED THE GROUND.

&&

JIMC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:11 PM ESTSevere Thunderstorm WarningRLXLogan, Mingo38 min
Mar 23, 1:45 PM ESTSevere Thunderstorm WarningRLXWayne30 min
Mar 23, 2:48 PM ESTSevere Thunderstorm WarningRLXFayette, Raleigh31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.